Is Ototoxicity Degenerative? How Do You Control Fear of Tinnitus Getting Worse?

Discussion in 'Introduce Yourself' started by Clint Azzopardi, Apr 12, 2019.

    1. Clint Azzopardi
      Woot

      Clint Azzopardi Member

      Tinnitus Since:
      October 2018
      Cause of Tinnitus:
      Not sure, Gentamicin or allaergy or both !
      Hi all,

      I've been around Tinnitus Talk for quite a while yet this is my first post.

      My story first. These last 18 months were a rough patch. In October 17 I had a freak episode of pleural and pericardial effusions of unknown etymology. I spent 10 days in hospital and was put on Gentamicin (which I now know is ototoxic). I didn't get any tinnitus while I was at hospital yet after a few months I started experiencing transient tinnitus. A year later, October 18 I had a cold and at one point my right ear blocked and i started to hear ringing. A visit at the hospital and they said I suffered SSNHL and I was put on prednisone. My 8 kHz frequency hearing seems to have recovered yet I still can hear my tinnitus.

      The early days were very very tough, I am not the most relaxed person on earth so I struggled big time to handle the ringing. I must admit that i got a bit better, it's been 6 months now. Yet I do have my bad days.

      One thing that worries is me is if Gentamicin's Ototoxic effects are degenerative. I tried to research this yet never found something relevant. By degenerative I mean will my ears get worse due to Gentamicin or is the damage done and that's all?

      I did a tinnitus handicap inventory and my tinnitus seems to be mild. I can handle my tinnitus with some white noise, although I hear it all the time but I am extremely scared and anxious that it will get worse. This last week was quite bad for me actually, although I didn't experience a spike I was constantly worrying and feeling scared. I also do struggle a bit to control my emotions so that doesn't really help.
       
      • Hug Hug x 1
    2. Brenda in NJ

      Brenda in NJ Member

      Tinnitus Since:
      01/2019
      Cause of Tinnitus:
      Unknown
      I hear you on this (no pun intended, lol). I worry so much that the meds I am on will do more damage, the longer I am on them. yet I am afraid if I go off of them it will get worse because of withdraw (they are psychiatric meds). anxiety and stress can make it worse they say. but how do we not worry right?
       
    3. AUTHOR
      AUTHOR
      Clint Azzopardi
      Woot

      Clint Azzopardi Member

      Tinnitus Since:
      October 2018
      Cause of Tinnitus:
      Not sure, Gentamicin or allaergy or both !
      Can't you confirm if the meds that you are taking are ototoxic? There are a couple of good sites, rxlist.com is one of them to confirm side effects of meds. Yeah... a bit tough for us not to worry, but I guess ultimately it's hard to say if something can lead to worsening tinnitus or not. I am now so paranoid that I stopped drinking coffee, sugary drinks and alcohol.
       
    4. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      I think you will want to ask your ENT about this. They might not know much about T, but it would seem that your question is the kind of thing that they would actually know about...
       
    5. linearb
      Psychedelic

      linearb Member Benefactor Hall of Fame

      Location:
      temporarily banished from this plane of existence.
      Tinnitus Since:
      1999
      Cause of Tinnitus:
      karma
      haha, yeah, one would hope so, anyway.

      @Clint Azzopardi the half life of that drug is only 2-3 hours; I'm not a doctor, just someone who spends too much time reading pharma whitepapers, but I am hard pressed to imagine a mechanism by which it would continue to damage you after the drug has left your body.

      As far as "what can I do to prevent it from getting worse", well, you absolutely need to protect yourself from loud noises (be skeptical about going to concerts at all, if so use earplugs, have earplugs on hand for loud restaurants or IMAX movies or whatever, definitely use double hearing protection if you need to use equipment like chainsaws or guns). Other than that, you're sort of in the "cross our fingers and hope for the best" situation that most of us find ourselves in.

      Our hearing is going to get worse as we age, as will our overall nervous system function. There's nothing to be done about that, and no way to predict what the effect is going to be. This actually isn't unique to tinnitus; foreknowledge of, and resulting anxiety about, our inevitable spiral into old age, illness and death is something which all of us humans wandering through this Saṃsāra we find ourselves in, share. So, best to do everything you can to maximize your chances of retaining good hearing for as long as possible, and then try to just let the rest be.
       
    6. attheedgeofscience
      No Mood

      attheedgeofscience Member Mighty Benefactor Hall of Fame

      Location:
      Denmark
      Tinnitus Since:
      Resolved since 2016
      Cause of Tinnitus:
      See information page
      The trouble with some agents leading to ototoxicity is retention in the cochlea – here are two examples (concerning aminoglycosides and cisplatin):
      So... drug half-life is not necessarily going to serve as a benchmark for when you are out of the woods:

      upload_2019-4-13_21-7-35.png

      upload_2019-4-13_21-9-23.png

      On a slight side-note, noise-induced hearing loss is (now) also known to lead to accelerated aging of the cochlea (search for literature by Prof. Kujawa, if you are interested).
       
      • Like Like x 2
      • Informative Informative x 1
    7. AUTHOR
      AUTHOR
      Clint Azzopardi
      Woot

      Clint Azzopardi Member

      Tinnitus Since:
      October 2018
      Cause of Tinnitus:
      Not sure, Gentamicin or allaergy or both !
      Thanks for your informative reply @attheedgeofscience.

      Did you ever happen to come across any literature regarding the timing of tinnitus onset after Gentamicin? In my case I am not convinced that it’s Gentamicin that caused my tinnitus as it started a year after I was off Gentamicin and I ‘only’ took it for 6 days.
       
      • Agree Agree x 1
    8. Tre92

      Tre92 Member

      Tinnitus Since:
      Oct 1, 2018
      Cause of Tinnitus:
      Likely due to antibiotic Gentamiacin
      @ClintAzzopardi
      I too was prescribed gentamicin. I was on it for 5 days and during administration on the third day I got a clogged ear. After a couple days off, it opened up. Five months later I developed pulsatile T in the same ear. Prescribed prednisone by ENT. Went on a fast. PT gone, however by October of the same year I got T in both ears. It started off as crickets and then developed in a short course into layered noises. I also have a opening and closing of my ET mostly in the right ear but its also in the left as well. I can tell you this about my experience as far as worsening. In the first few weeks after onset it did get worse, hence the layered sounds. The research I found suggested if we are also administered other ototoxic drugs in succession the recovery will be delayed. I was given Benadryl and hydroxyzine of which I used on a regular basis until I found out they were ototoxic.
      At about month two After onset, I had some quieter days and it seemed like mine would flare at certain times of day and night like clockwork. I even had a brief moment of near silence. I had to get on a plane which made it worse on one flight. But as I stayed at my destination it became much better. Even better than it had ever been. My ears actually popped and I had no idea they needed to. On my return flight I did well but became ill with the flu. That illness changed a lot. The T spiked so bad. I didn’t take one thing because of paranoia. It took months for me to either get used to the change or for it to go back to baseline. I think I got used to it. But it then got better for several months, so much so I didn’t notice it most of the time. Had a few spikes, but nothing like the early days. Then I got sick here recently with the flu and the spike is crazy.
      I guess I said all of that to say I think it will get better and it doesn’t continue to get worse, but can behave like anyone else that has T with spikes and then very good days. I think and believe it will eventually go away. The research I found on gentamicin states that ototoxicity can be overcome, though some not completely, but it will take time, maybe a year or more given that there are no other ototoxic drugs taken.
       
    9. mknature
      Depressed

      mknature Member

      Tinnitus Since:
      11/2013 (quiet), 5/2020 (loud)
      Cause of Tinnitus:
      sinus infection/Z-pak, then aminoglycoside eye drops
      Hi, do you still have that research? I'm very interested in seeing it . . . 2 weeks into aminoglycoside eye drop mistake. Looking for hope that someone who took what I did can really recover from this.
       
    10. mknature
      Depressed

      mknature Member

      Tinnitus Since:
      11/2013 (quiet), 5/2020 (loud)
      Cause of Tinnitus:
      sinus infection/Z-pak, then aminoglycoside eye drops
      Hi, do you still have that research? I'm very interested in seeing it . . . 2 weeks into aminoglycoside eye drop mistake. Looking for hope that someone who took what I did can really recover from this.
       

Share This Page

Loading...